Has any one ever taken 800mg of imatinib?
Any side effects?
You are here
Historically there have been some studies/trials possibly in Australia that monitored a sample of patients taking 800 mg of glivec/imatinib daily.A proportion due to side effects had to after a while reduce the dose to 600 mg or 400 mg due to side effects.In the first six months of taking the highest dose one might experience severe bone pains as the tki does it job very well and starts clearing out the leukaemic cells in the bone marrow.The other usual side effects would be musculo sketetal effects such as muscle pain or myositis and severe cramps;in addition eye bleeds plus substantial gastro intestinal effects as possibly vomiting and severe headaches.Not all patients suffered these sever side effects reulting from the highest dose.Looking at the product information for the generic Sandoz imatinib it says the starting dose is 400mg or 600mg to be taken in one dose but but 800mg should be taken as two 400mg doses morning then evening.So it seems that it is permissable to take the higher dose .
Some years ago I lost mmr and went down to a PCR of 0.4 so my haematologist at the time put me on,as it was then, Glivec 600 mg for one year-it did its job and gradually but slowly I dropped down to undetectable.I had to be very careful when taking the 600mg dose and usually did so after a reasonable lunch and I found that something stodgy like pasta was ideal plus a couple of glasses of water.Sometimes I suffered from vomiting and headaches if the meal was not substantial enough.Also I suffered severe cramps and myositis in the leg muscles plus eye bleeds on a frequent basis.
As I have been on Glivec /imatinib for 16 years I suspect that the long term side effects are non diabetic neuropathy and the nerve endings in my legs and feet are slowly but gradually deteriorating-symptoms are mild but things wont get any better.I cant sleep for more than say 3 hours until I have to get up to stretch and deal with cramp and musculo issues.
I would not want to take 800mg nor do I thing I would be able to withstand such a high dose.
My current haematologist said that very few specialists would now be prescribe 600mg of imatinib even if one lost mmr
My comment is more based on John’s comments, I’ve had Cml for 9 years and for the last 8 years I’ve been on 800mg Nilotinib, 400 in the morning, 400 12 hours later, I’ve been in mmr for at least 8years, and have always been concerned why my dosage hasn’t been reduced. John comments in the last paragraph about most specialists wouldn’t recommend anymore than 600mg. I trust my doctor’s knowledge but wonder why if we’ve got the Cml under control why after, over 8 years I’m still on a high dosage, and could this be doing harm to other parts of the body.